Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

What is the remedy for insomnia?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Hi I quit taking zyprexa 11 days ago am having trouble with insomnia even taking an ambien and .5 klonopin need about 7mb ativan to sleep. When will this go away
Posted Thu, 19 Apr 2012 in Sleep Disorders
Answered by Dr. Robert Galamaga 2 hours later
Hello and thanks for the query.

I think the main challenge for you and your body is that a sudden discontinuation of a medication is difficult to tolerate. Usually with medications like these, I have a patient taper the dose slowly over a number of weeks or months. I suspect that when you stopped the medication, this was somewhat of a shock to your body and does require a period of adjustment.

From what I understand of your question; you indicated that 7 mg of ativan is required to sleep? This is a very high dose of ativan and hardly safe in my opinion. I think that it is likely that you need some kind of mood stabilizer which will help the Ambien work as it should. The klonopin and ativan are tremendously sedating and will make it difficult to function for you after taking these drugs - even after an overnight period of sleep.

There are a host of mood stabilizing agents (prescription drugs) including celexa, lexapro, and prozac as well as zolofta among others which may provide you a true benefit. Finally, I must emphasize the need for daily regular exercise of at least 45 minutes duration. If you are not exercising you will not ever truly control the anxiety. In addition you should try to eliminate any stimulant foods or drinks such as caffeine, coffee or tea.

To get back to your main question - 11 days is long enough that the drug is out of your system which makes me concerned enough that I prefer that you see your doctor again to talk about the alternatives which I suggested.

I realize that this is a stressful situation and I hope I have provided an adequate and informative response. Should you have additional concerns I am available to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,   ,   ,   ,   ,   ,  

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor